Skip to content
My WebMD Sign In, Sign Up

Announcements

Please take some time to click through these links to find out more about our community.

What is a Trigger and When to Trigger a Post
How and Why to Report a Post
Visit our Crisis Assistance Link for resources. For immediate help, call 911 or get to the ER.


Rethinking Trazodone
avatar
Jeune1 posted:
Has anyone had any experience with Trazodone helping and then disrupting sleep?

I started taking Trazodone a couple of months ago, 25 mg during the week, 50 mg on weekends. It really helped me sleep, at first but recently I fell back into the pattern of waking up and not being able to get back to sleep. So for the past couple of nights I've skipped my dose and ... Zzzzzzz! I wake up a little bit but I fall right back asleep. Of course, I've also been making a point of eating pretty close to bedtime and making sure I get lots of protein since my therapist suggested low blood sugar might be waking me up. (I do know that if I get hungry in the night, I have to get up and eat.)

So know I'm wondering if I should stop taking it, but my husband also says I've been in a much better mood of late. So now the trade off seems to be a full night's sleep OR being more noticeably down. Help!

Take the Poll

In my experience Trazodone
  • Helps me sleep
  • Disrupts sleep
  • It varies
vote
View Poll Results
Reply
 
avatar
alaska_mommy responded:
Hmm that is a problem! Have you tried doing the protein before bed and taking your trazadone?
I have never taken it so I can't speak for what it's done for me. Sucks though!
One thing I might offer is that when I was on Zoloft, I recall if I were to take it for awhile and then skip a couple of days, I felt better for a couple of days, and then worse again. It was nice to have those couple of days where I felt pretty good, and I'm not sure the reason for that, but it was always short-lived and I would go back to needing it again pretty quickly. I wonder if something like that is happening with you? Maybe continue to not take it a little longer and see if the sleep issue changes yet again. Or see how your mood feels...good luck Jeune!
 
avatar
Jeune1 replied to alaska_mommy's response:
I think I did night before last. The days all blur together! I'll have to conduct further experiments on myself.

Yes, I'm worried I'll start to feel worse all of a sudden. Oh well. One day won't hurt after so many in a row.
 
avatar
chez1 replied to Jeune1's response:
Hey Jeune,
how often do we all fall into the trap of playing around with our meds trying to get "it right".
I think you should go back to taking the trazadone with food before bed time and see how you go, if you keep wakening up, go back to the dr and see what they have to say.
It may also be worth while looking at your sleep routine, I know you will have heard that so many times, I know I have and I still go to sleep on the sofa about three, waken twice before five and have to be up and ready to be out by seven! But good routine and sleep hygiene can make a difference.
Anyway, good luck, keep us posted
hugs
Chez x
People often say that motivation doesn't last. Well, neither does bathing - that's why we recommend it daily....... Zig Ziglar
 
avatar
Jeune1 replied to chez1's response:
Thanks Chez. After last night I can say that it is partially the food. I had pizza for dinner and my body burns right through carbs so I didn't sleep too well. I knew I should have had something else but was too lazy. So protein PLUS T-done sounds right.

This is my first time taking a medication for depression and of course I had to read about all of the side effects. I have this huge fear of losing control. I even gave my husband a list of possible behavioral anomalies and told him to watch me! So I guess I'm subconsciously looking for a reason to not take it. Naughty me.

My therapist also wants me to take Zoloft now but I'm going to wait until next week when I'm on vacation.
 
avatar
alaska_mommy replied to Jeune1's response:
Aha, that makes sense, Jeune. Wanting control (or fear of losing it) is something I understand...that's why I get anxious while driving (since I can't control the other drivers), want to rush my son to the doctor at the first sign of illness (what if I wasn't vigilant enough and he dies?), and getting annoyed/anxious when my routine is thrown off.
 
avatar
nopoin responded:
I have been on Trazodone for a about a year now, I went from having to take 50mg to now taking 300mg, Depending on how well I feel during the day and how I slept the night before, I can drop it down to 175mg doctors orders, However from time to time I don't take it or I self adjust the Trazodone myself. That is the only one of 6 meds that I do that with. I try to sleep without if i can I don't want to be dependent on it. So If I feel I'm tired and can sleep without it I do. It doesn't mess me up to miss a dose or two as it does If I miss a couple of does of Depakote. And yes sometimes when I do take it I wake during the night and can't on back to sleep than other I can. Your not alone, hope that hepls.
 
avatar
deasertrose responded:
Jeune, I take 150mg of trazodone. Have been for2 months. I also take .5 of klonopine plus 5 more pills but they are the 2 that put me to sleep at night. I'll wake up between 2 and 4 I'll use the bathroom and go back to sleep. My problem is I sleep all the time. Before I go to work in the am if I work in the afternoon and after work when I work in the am. When ever I'm a lone at home. I try to sneak them in with people coming and going. I don't want to lower the trazodone cause I'm scared I won't sleep again. I don't know if that makes sense or not. Just got home from work. You don't want to mess with your meds cause it might not work as well when you start taking them again, at least that's what everyone tells me.
If you don't get a good nights sleep then that can change how you feel also.
 
avatar
Nicole425 responded:
I was prescribed Trazodone 2 weeks ago for insomnia. I am 24, 5'4'', and roughly 105lbs. I eat a healthy diet 95% of the time and (vigorously)exercise twice a week. The first couple nights I was able to fall asleep an hour or two after taking it. Then, all of a sudden I began to experience elevated heart rate, mild nausea, headache, congestion, and somewhat heavier than normal breathing (which I attributed to the congestion). I have noticed that the following day, I do actually feel "mentally-lighter" as far as anxiety goes, but also very lethargic and brain-fogged.
I dismissed these side effects, as I had been told by my doctor (who claims she also takes it) that it takes some time to get used to.
moving on, last night i drank 2 1/2 glasses of wine (1st glass being about 3 hours before I took my daily 100mg of trazodone). I had also taken one of my Fioricets (for a migraine) 8 hours before that, which I had forgotten about, but probably wouldn't have thought anything of anyway since I hadn't been advised by my doctor not to do so.
I ended up almost having to go to the hospital. All of a sudden I was absolutely overcome by nausea, dizziness, elevated body temp the sweats, inability to breath normally, distorted vision, a ridiculously fast, intense heart beat, and loss of ALL muscle strength and coordination (including standing and even pulling myself up off the bathroom floor I had sprawled out on). After a couple minutes of waiting for 'whatever was going on' to subside and having it only get worse, I had to yell out for my boyfriend to come pick me up and carry me over to our carpeted living room. I begged him to at least wait on calling an ambulance, so he covered me with a few cold, wet towels and gave me some water to drink while I laid on the living room floor and stared at the ceiling. The most severe effects lasted, I think, about 30 minutes, and maybe 45 minutes to an hour overall, which is actually when I fell asleep. Note to Self & Others: DON'T drink ANY alcohol once you have popped the Trazodone. I had LITERALLY 2 SIPS of wine after drinking a huge glass of water and eating a protein bar. I had also eaten Chicken Piccatta for dinner, so my stomach was not empty. I'm used to having a couple glasses of wine daily with dinner, but on this medication I've realized it absolutely does not matter.
 
avatar
Haylen_WebMD_Staff replied to Nicole425's response:
Hi Nicole -

Thank you for sharing your story - scary. I'm glad you are OK and I encourage you to forgo any alcohol when taking medication. Alcohol often has harmful interactions with prescription medications, over-the-counter drugs, and even some herbal remedies. Read more here: Alcohol and Medication Interactions

Haylen
 
avatar
Jeune1 replied to Nicole425's response:
Great reminder about not putting booze and Trazodone in your system at the same time.

I can say that a 25 mg dose three hours after one beer will cause you to sleep and sleep and sleep and sleep and freak out your significant other who will panic and call your next door neighbor (who is a nurse) and everyone will be really irritated when you finally drag yourself out of bed.

Don't do it!


Featuring Experts

Thomas L. Schwartz, MD, received his medical degree from and completed his residency in adult psychiatry at the State University of New York (SUNY) Up...More

Helpful Tips

Bringing Peace Back to the Holiday Season Through Mindfulness
http://ezinearticles.com/?Bringing-Peace-Back-to-the-Holiday-Season-Through-Mindfulness&id=8165694 More
Was this Helpful?
0 of 0 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.